Drug Induced Liver Toxicity

 DRUG INDUCED LIVER TOXICITY

What is Liver toxicity?

Livertoxicity or Hepatotoxicity (from hepatic toxicity) implies chemical-driven liver damage.

The liver plays a central role in transforming and clearing chemicals and is susceptible to the toxicity from these agents. Certain medicinal agents, when taken in overdoses and sometimes even when introduced within therapeutic ranges, may injure the organ. Other chemical agents, such as those used in laboratories and industries, natural chemicals (e.g., microcystins) and herbal remedies can also induce hepatotoxicity. Chemicals that cause liver injury are called hepatotoxicins

Drugs are an important cause of liver injury. More than 900 drugs, toxins, and herbs have been reported to cause liver injury, and drugs account for 20-40% of all instances of fulminant hepatic failure. Approximately 75% of the idiosyncratic drug reactions result in liver transplantation or death. Drug-induced hepatic injury is the most common reason cited for withdrawal of an approved drug. Physicians must be vigilant in identifying drug-related liver injury because early detection can decrease the severity of hepatotoxicity if the drug is discontinued. The manifestations of drug-induced hepatotoxicity are highly variable, ranging from asymptomatic elevation of liver enzymes to fulminant hepatic failure. Knowledge of the commonly implicated agents and a high index of suspicion are essential in diagnosis

Risk factors for drug-induced liver injury:

Race: Some drugs appear to have different toxicities based on race. For example, blacks and Hispanics may be more susceptible to isoniazid (INH) toxicity. The rate of metabolism is under the control of P-450 enzymes and can vary from individual to individual.

Age: Apart from accidental exposure, hepatic drug reactions are rare in children. Elderly persons are at increased risk of hepatic injury because of decreased clearance, drug-to-drug interactions, reduced hepatic blood flow, variation in drug binding, and lower hepatic volume. In addition, poor diet, infections, and multiple hospitalizations are important reasons for drug-induced hepatotoxicity.

Sex: Although the reasons are unknown, hepatic drug reactions are more common in females.

Alcohol ingestion: Alcoholic persons are susceptible to drug toxicity because alcohol induces liver injury and cirrhotic changes that alter drug metabolism. Alcohol causes depletion of glutathione (hepatoprotective) stores that make the person more susceptible to toxicity by drugs.

Liver disease: In general, patients with chronic liver disease are not uniformly at increased risk of hepatic injury. Although the total cytochrome P-450 is reduced, some may be affected more than others. The modification of doses in persons with liver disease should be based on the knowledge of the specific enzyme involved in the metabolism. Patients with HIV infection who are co-infected with hepatitis B or C virus are at increased risk for hepatotoxic effects when treated with antiretroviral therapy. Similarly, patients with cirrhosis are at increased risk of decompensation by toxic drugs.

Genetic factors: A unique gene encodes each P-450 protein. Genetic differences in the P-450 enzymes can result in abnormal reactions to drugs, including idiosyncratic reactions. Debrisoquine is an antiarrhythmic drug that undergoes poor metabolism because of abnormal expression of P-450-II-D6. This can be identified by polymerase chain reaction amplification of mutant genes. This has led to the possibility of future detection of persons who can have abnormal reactions to a drug.

Other comorbidities: Persons with AIDS, persons who are malnourished, and persons who are fasting may be susceptible to drug reactions because of low glutathione stores.

Drug formulation: Long-acting drugs may cause more injury than shorter-acting drugs.

Host factors that may enhance susceptibility to drugs, possibly inducing liver disease

Female – Halothane, nitrofurantoin, sulindac

Male – Amoxicillin-clavulanic acid (Augmentin)

Old age – Acetaminophen, halothane, INH, amoxicillin-clavulanic acid

Young age – Salicylates, valproic acid

Fasting or malnutrition – Acetaminophen

Large body mass index/obesity – Halothane

Diabetes mellitus – Methotrexate, niacin

Renal failure – Tetracycline, allopurinol

AIDS – Dapsone, trimethoprim-sulfamethoxazole

Hepatitis C – Ibuprofen, ritonavir, flutamide

Preexisting liver disease – Niacin, tetracycline, methotrexate

Pathophysiology and mechanisms of drug-induced liver injury

Pathophysiologic mechanisms: The pathophysiologic mechanisms of hepatotoxicity are still being explored and include both hepatocellular and extracellular mechanisms. The following are some of the mechanisms that have been described:

  • Disruption of the hepatocyte: Covalent binding of the drug to intracellular proteins can cause a decrease in ATP levels, leading to actin disruption. Disassembly of actin fibrils at the surface of the hepatocyte causes blebs and rupture of the membrane.
  • Disruption of the transport proteins: Drugs that affect transport proteins at the canalicular membrane can interrupt bile flow. Loss of villous processes and interruption of transport pumps such as multidrug resistance–associated protein 3 prevent the excretion of bilirubin, causing cholestasis.
  • Cytolytic T-cell activation: Covalent binding of a drug to the P-450 enzyme acts as an immunogen, activating T cells and cytokines and stimulating a multifaceted immune response.
  • Apoptosis of hepatocytes: Activation of the apoptotic pathways by the tumor necrosis factor-alpha receptor of Fas may trigger the cascade of intercellular caspases, which results in programmed cell death.
  • Mitochondrial disruption: Certain drugs inhibit mitochondrial function by a dual effect on both beta-oxidation energy production by inhibiting the synthesis of nicotinamide adenine dinucleotide and flavin adenine dinucleotide, resulting in decreased ATP production.
  • Bile duct injury: Toxic metabolites excreted in bile may cause injury to the bile duct epithelium.

Drug toxicity mechanisms: The classic division of drug reactions is into at least 2 major groups, (1) drugs that directly affect the liver and (2) drugs that mediate an immune response.

  • Intrinsic or predictable drug reactions: Drugs that fall into this category cause reproducible injuries in animals, and the injury is dose related. The injury can be due to the drug itself or to a metabolite. Acetaminophen is a classic example of a known intrinsic or predictable hepatotoxin at supertherapeutic doses. Another classic example is carbon tetrachloride.
  • Idiosyncratic drug reactions: Idiosyncratic drug reactions can be subdivided into those that are classified as hypersensitivity or immunoallergic and those that are metabolic-idiosyncratic.
  • Hypersensitivity: Phenytoin is a classic, if not common, cause of hypersensitivity reactions. The response is characterized by fever, rash, and eosinophilia and is an immune-related response with a typical short latency period of 1-4 weeks.
  • Metabolic-idiosyncratic: This type of reaction occurs through an indirect metabolite of the offending drug. Unlike intrinsic hepatotoxins, the response rate is variable and can occur within a week or up to one year later. It occurs in a minority of patients taking the drug, and no clinical manifestations of hypersensitivity are noted. INH toxicity is considered to fall into this class. Not all drugs fall neatly into one of these categories, and overlapping mechanisms may occur with some drugs (eg, halothane).

Treatment and Management

Early recognition of drug-induced liver reactions is essential to minimizing injury. Monitoring hepatic enzyme levels is appropriate and necessary with a number of agents, especially with those that lead to overt injury. For drugs that produce liver injury unpredictably, biochemical monitoring is less useful. ALT values are more specific than AST values. ALT values that are within the reference range at baseline and rise 2- to 3-fold should lead to enhanced vigilance in terms of more frequent monitoring. ALT values 4-5 times higher than the reference range should lead to prompt discontinuation of the drug.

No specific treatment is indicated for drug-induced hepatic disease. Treatment is largely supportive and based on symptomatology. The first step is to discontinue the suspected drug. Specific therapy against drug-induced liver injury is limited to the use of N -acetylcysteine in the early phases of acetaminophen toxicity. L-carnitine is potentially valuable in cases of valproate toxicity. In general, corticosteroids have no definitive role in treatment. They may suppress the systemic features associated with hypersensitivity or allergic reactions. Management of protracted drug-induced cholestasis is similar to that for primary biliary cirrhosis. Cholestyramine may be used for alleviation of pruritus. Ursodeoxycholic acid may be used. Lastly, consulting a hepatologist is also helpful.

Source 

Posted in Medicine, Pharmacy

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>